Background: Most common ADRs associated with radiocontrast media are rash, fever, nausea, vomiting and shivering. Rarely life threatening anaphylaxis and acute hypersensitivity reaction may also occur. Very few studies are carried out in India focusing on this aspect.
Aims & Objective: To study and report the Adverse Drug Reactions (ADR) caused by radio contrast media in a tertiary care teaching rural hospital.
Material and Methods: Two hundred and fifty seven patients from Radiology department were observed for occurrence of adverse drug events (ADEs) from 01 Jul 2012 to 31 Jul 2012. ADEs were either spontaneously reported or elucidated from personal interviews were analysed.
Results: Total 8 (3.11%) out of 257 patients who had undergone for ionic radio contrast dye investigation had a single event of ADR. Total occurrence rate of ADR is 3.11%. Most common ADR was rash followed by shivering, nausea, vomiting and fever with use of ionic contrast media. All Adverse Drug Reactions, according to WHO-UMC and Naranjo’s scale were of “probable” category. All the ADRs were at level-3 according to Modified Hartwig and Siegel severity scale. All the ADRs according to Modified Schumock and Thornton criteria for Preventability of an ADR are of “not preventable” category. All the ADRs were of “Bizarre” type. All the patients were treated with antihistaminic and steroids.
Conclusion: It is recommended to use non-ionic contrast media instead of ionic media by all the health care professionals. Treatment with steroids and antihistaminic in patients who develop ADRs due to radiocontrast media can be effective.
Adverse Drug Reaction; Radiocontrast Media; Non-Ionic and Ionic Contrast Media; Radiology